Antipsychotic treatment and risk of unexpected death in children, young people
Bottom Line: Antipsychotic medications can have adverse effects, including those that are life-threatening. This observational study examined the association of antipsychotic medications prescribed for children and young adults without psychosis and risk of unexpected death, which includes deaths due to unintentional drug overdose or cardiovascular/metabolic causes. About 250,000 children and young people (ages 5 to 24) enrolled in Medicaid in Tennessee were included. They were new users of antipsychotic medications who received higher or lower doses and new users of control medications that weren’t antipsychotics for comparison. An increased risk of unexpected death was associated with the group of patients who received a higher dose of antipsychotic medication compared with those who didn’t. Other factors could explain the differences between users of antipsychotics and control medications. These findings appear to reinforce careful prescribing and monitoring of antipsychotic medications in children and young people.
Authors: Wayne A. Ray, Ph.D., Vanderbilt University School of Medicine, Nashville, Tennessee, and coauthors
Related Material: The editorial, “Antipsychotics, Excess Deaths, and Paradoxes of Child Psychiatry,” by Barbara Geller, M.D., Washington University in St. Louis, also is available on the For The Media website.
To Learn More: The full study is available on the For The Media website.
Editor’s Note: The article includes funding/support disclosures. Please see the article for additional information, including other authors, author contributions and affiliations, financial disclosures, funding and support, etc.
Want to embed a link to this study in your story? Link will be live at the embargo time http://jamanetwork.